Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 104, NWS Albuquerque, NM

October 23, 2000San Juan County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 23, 2000, 1:38 PM MDT for San Juan County, New Mexico. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2000, 1:38 PM MDT (19:38 UTC)
Expired
Oct 23, 2000, 2:30 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Juan County, NM

What was reported inside it

TimeReportWhereRemark
Oct 23, 2:00 PM MDTHail 1Bloomfield, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 231944 COR
SVRABQ
NMC045-232030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR SPEED OF MOVEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
138 PM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN JUAN COUNTY IN NORTHWEST NEW MEXICO

* UNTIL 230 PM MDT

* AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF BLOOMFIELD...MOVING NORTH
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  MOVING THROUGH THE FARMINGTON...BLOOMFIELD AND AZTEC AREAS         
  BETWEEN 145PM AND 215PM MDT.

THESE FAST MOVING STORMS HAVE A HISTORY OF HEAVY RAIN AND WITH GUSTY 
WINDS AND BRIEF FUNNEL CLOUDS.

HEAVY RAINS FROM THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS
FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT MONDAY
EVENING FOR SOUTHEASTERN NEW MEXICO.

LAT...LON 3630 10835 3629 10786 3699 10785 3698 10848

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 11:25 AM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Oct 23, 11:25 AM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1125 AM MDT MON OCT 23 2000

SNOW LEVELS GENERALLY 9000 TO 9500 FEET (A BIT LOWER ALONG WRN
BORDER). FREEZING LEVEL AT KTUS WAS 8,800 FEET, AND 10,700 FEET AT
KABQ. HAD REPORTS OF 2 TO 3 INCHES ABOVE THE 9500 FOOT LEVEL ACROSS
THE NORTHERN MOUNTAINS SO FAR.

INITIAL WAVE OF PRECIP ROTATING NWWD THROUGH SWRN COLORADO, WITH
TEMPO LULL IN THE ACTION ACROSS CENTRAL AND NORTHCENTRAL NM. DON'T
FEEL SNOW ADVY WARRANTED FOR THIS AFTERNOON AS THE SNOW ACCUMULATION
LEVEL REMAINS AT OR ABOVE 9000 FEET. WILL NEED TO LOOK CLOSER FOR
TONIGHT, HOWEVER, AS COLDER ALOFT BEGINS TO SPREAD EASTWARD AND SNOW
LEVEL DROP INTO MORE POPULATED AREAS.

WILL UP POPS TO CATEGORICAL ACROSS ALL OF THE EAST WITH POTENTIAL
FOR SVR AND HEAVY RAIN. ALSO INCREASED WINDS ALONG THE RIO GRANDE
VALLEY WITH STRONG EAST TO WEST GRADIENT. NO MORE TIME.

KJ

.ABQ...NONE.


In the hours before

Special weather statement, Oct 23, 11:30 AM MDT, 2 hours 8 minutes before
NMZ012-013-016-018>021-240000-

NORTH AND CENTRAL NEW MEXICO HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT MON OCT 23 2000

SEVERE THUNDERSTORM THREAT...THUNDERSTORMS ARE POSSIBLE ACROSS THE
EAST CENTRAL PLAINS AND THE CHAVES COUNTY PLAINS.

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
SPIN OVER ARIZONA.  PLENTY OF LOW TO MID LEVEL MOISTURE
CONTINUES TO ROTATE NORTHWARD ACROSS NEW MEXICO.  IN ADDITION A
COLD FRONT WAS DRAPED ACROSS NORTHEAST NEW MEXICO.  THIS HAS
ENHANCED THE UPSLOPE CONDITIONS OVER THE EAST.  ALSO THIS HAS
INCREASED THE DIRECTIONAL SHEAR OR THE TURNING OF WINDS WITH HEIGHT
OVER AND NEAR THE OUTLOOK AREA.

COUNTIES WHERE SPOTTERS MAY BE REQUIRED...
...EASTERN NEW MEXICO...
SAN MIGUEL     QUAY     GUADALUPE    DEBACA
CURRY          CHAVES   ROOSEVELT    LINCOLN

SPOTTER ACTIVATION...MAY BE REQUIRED TODAY FROM ROUGHLY EAST OF
A SANTA ROSA TO ROSWELL LINE.

...CENTRAL NEW MEXICO...
NONE

...WESTERN AND NORTHERN NEW MEXICO...
NONE

THIS OUTLOOK PERTAINS TO THE NORTHERN TWO THIRDS OF NEW MEXICO.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:36 AM MDTSevere Thunderstorm WarningABQGuadalupe54 min
Oct 23, 7:25 AM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel65 min
Oct 23, 7:51 AM MDTFlash Flood WarningABQGuadalupe, Quay, San Miguel114 min
Oct 23, 8:25 AM MDTSevere Thunderstorm WarningABQQuay, San Miguel50 min
Oct 23, 10:55 AM MDTSevere Thunderstorm WarningABQCurry, Quay65 min
Oct 23, 11:11 AM MDTSevere Thunderstorm WarningABQRoosevelt64 min
Oct 23, 12:14 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt61 min
Oct 23, 12:18 PM MDTTornado WarningABQSan Juan27 min
Oct 23, 12:44 PM MDTTornado WarningABQSan Juan31 min
Oct 23, 1:14 PM MDTFlash Flood WarningABQCurry, Roosevelt2 hr
Oct 23, 3:10 PM MDTFlash Flood WarningABQChaves, Curry, De Baca, Guadalupe, Harding, Quay and 3 more3 hr
Oct 23, 4:40 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.